Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 317, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 2, 2017, 4:28 PM MDT for Greeley County, Logan County, Wichita County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 2, 2017, 4:28 PM MDT (22:28 UTC)
- Expired
- Oct 2, 2017, 5:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greeley County, KS, Logan County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 4:25 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:04 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Oct 2, 3:04 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Goodland KS 304 PM MDT Mon Oct 2 2017 .SHORT TERM...(This afternoon through tonight) Issued at 303 PM MDT Mon Oct 2 2017 Amplified pattern remains in place with large scale upper trough over the western US, and southwest flow over the Central High Plains. A stalled front is just east of our CWA, with stratus extending west over much of our CWA. There has been a trend in stratus beginning to break up, particularly in our southwest. This afternoon-Tonight: There is a sharp cutoff along the frontal zone in our east where supercell development is possible this afternoon/evening. Deep strong shear has already developed as strong sw flow overrides low level veering along frontal zone (mesoanalysis shows bulk effective shear around 50kt). Short range guidance still supports this front lifting northwest, and this could allow more favorable air mass/instability to build into our CWA. There has been very little movement so far, and if the front remains further south this could limit severe threat further south and east. Better forcing increases as a shortwave troughs the base of the upper trough and interacts with elevated frontal zone over the rest of our CWA. Elevated instability isn't as high, but high shear will be in place as evening moves on. High resolution guidance continues to indicate several clusters or linear segments forming and this may support more of a wind threat late this evening (assuming winds are able to penetrate stable low levels at that point). .LONG TERM...(Tuesday through Monday) Issued at 303 PM MDT Mon Oct 2 2017 Tuesday-Friday night: Large scale upper low will be slow to break down, with individual closed centers breaking off across the northern plains. Deep moisture builds with the southwest flow ahead of the trough and with a stalled frontal zone in place we will see increasing precip chances. Temps are particularly trick as period of cloud cover and precip could hold highs down, while between shortwaves we should see increasing WAA and highs closer to upper 70s/near 80F. Sunday-Monday: Stronger upper troughs from Canada begin to drop towards the plains during these periods. Precip chances are less certain due to dry air mass ahead of these troughs, however we may see the coldest air mass of the season so far reach our CWA by Monday-Monday night and increasing frost potential. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1152 AM MDT Mon Oct 2 2017 Low stratus is lingering along a front southeast of both KGLD and KMCK. As this front lifts northwest MVFR conditions will begin to build over both terminals, with IFR possible late tonight (low confidence on this). Current obs/model trend is to slow down the timing, and I adjusted TAFs to reflect this. Showers/thunderstorms are also expected to develop along this front, with coverage increasing this evening at both terminals. Best overall chance for lower cigs and thunderstorms will be at KMCK this evening. Another cold front moves through the region tonight with winds shifting to the northwest, and then conditions improving by 12Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...DR AVIATION...DR
Hazardous weather outlook, Oct 2, 11:20 AM MDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Mon Oct 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are expected to develop east of Highway 83 this afternoon, with coverage increasing across the entire region this evening. Severe weather will be possible across the region. The best chance for severe weather will be east of Highway 83 this afternoon and early evening, where hail greater than 2 inches, damaging winds in excess of 60 mph, and a few tornadoes will be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 PM MDT (2 PM CDT) through this evening.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:00 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wichita | 30 min |
| Oct 1, 7:27 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wichita | 63 min |
| Oct 1, 8:28 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Wichita | 25 min |
| Oct 1, 8:36 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan, Thomas | 39 min |
| Oct 2, 5:12 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.